Heavy Snow, Lee
- When
- February 17, 10:00 AM EST to February 18, 4:00 PM EST
- Where
- Lee forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
3 to 6 inches of snow.
A winter storm hit extreme southwest Virginia. 3 to 6 inches of snow fell in the higher elevations, while 1 to 2 inches was reported in the valley.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A winter storm hit extreme southwest Virginia. 3 to 6 inches of snow fell in the higher elevations, while 1 to 2 inches was reported in the valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 17, 3:14 AM EST, 6 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 314 AM EST FRI FEB 17 2006 .SHORT TERM...(TONIGHT THROUGH SATURDAY)...CURRENT SURFACE ANALYSIS SHOWS A STRONG COLD FRONT ALONG THE WESTERN EDGE OF THE CUMBERLAND PLATEAU...WITH TEMPS STILL IN THE 50S AND 60S AHEAD OF IT AND 30S AND 40S BEHIND IT OVER MIDDLE AND WEST TN. THIS COLD FRONT WILL RAPIDLY MOVE THROUGH THE FORECAST AREA THIS MORNING...BRINGING MAINLY LIGHT SHOWERS WITH A STABLE AIRMASS IN PLACE. THIS FRONT WILL GRADUALLY STALL-OUT OVER THE DEEP SOUTH AS THE UPPER-LEVEL FLOW REMAINS ZONAL OVER MUCH OF THE NATION. A LARGE AREA OF HIGH PRESSURE WILL SLOWLY BUILD INTO THE REGION TONIGHT...WITH ISENTROPIC LIFT STRENGTHENING OVERNIGHT AS MOISTURE AND WESTERLY WINDS INCREASES ALOFT. MODELS ARE IN GOOD AGREEMENT THAT PRECIP WILL DEVELOP AFTER MIDNIGHT TONIGHT INTO SATURDAY MORNING...AND GRADUALLY DIMINISH THROUGHOUT SATURDAY AFTERNOON. HOWEVER...GFS AND NAM MODELS REVEAL SOME DISCREPANCIES WITH THEIR VERTICAL THERMAL PROFILES...WITH THE GFS MODEL COLDER THAN THE NAM MODEL. AS A RESULT...GFS MODEL REVEALS MORE OF A SNOW PROFILE FOR MOST OF THE FORECAST AREA WITH THE NAM MODEL INDICATING MORE OF A SLEET PROFILE. WILL PLAN TO MENTION A MIXTURE OF SLEET AND SNOW AT THIS TIME...BUT EITHER WAY...PRECIP SHOULD BE LIGHT WITH TEMPS NOT FALLING BELOW FREEZING UNTIL SATURDAY AFTERNOON FOR MOST OF THE AREA. THUS...DO NOT THINK THERE WILL BE MUCH IN THE WAY OF ACCUMULATIONS OUTSIDE OF THE HIGHER ELEVATIONS AND SOUTHWEST VA. IN THESE AREAS...THINK THAT GENERALLY A COUPLE OF INCHES OF SNOW ACCUMULATIONS WILL BE POSSIBLE. THUS...WILL REISSUE THE SPECIAL WEATHER STATEMENT TO CONTINUE A MENTION OF THIS WINTRY SCENARIO. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...SATURDAY EVENT PULLS OUT FOLLOWED BY A BRIEF RESPITE PER MODEL AND SREF CONSENSUS. ANOTHER QUICK OVER-RUNNING EVENT APPROACHES LATE SUNDAY/EARLY MONDAY TIME FRAME BEFORE PULLING OUT BY LATE MONDAY. RAIN/SNOW LINE WILL AGAIN BE PROBLEMATIC...BUT NOT ANTICIPATING ANY SIGNIFICANT ACCUMULATIONS AT ANY RATE DUE TO THE SPEED AT WHICH THIS SYSTEM MOVES THROUGH. REMAINDER OF THE LONG TERM WILL BE CHARACTERIZED BY SLOWLY MODERATING TEMP TO NEAR OR SLIGHTLY ABOVE CLIMO BY THURSDAY. ANOTHER FAST-MOVING SOUTHERN STREAM SYSTEM APPROACHES BY MID WEEK...BUT EXACT TIMING AND PLACEMENT REMAIN UNCERTAIN. HAVE NOT MADE ANY MAJOR CHANGES TO GRIDS/FORECAST PAST SUNDAY DUE TO UNCERTAINTY IN RELATIVELY FAST ZONAL FLOW. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 54 37 37 26 / 40 70 80 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 53 34 34 22 / 40 70 80 10 OAK RIDGE, TN 53 34 34 21 / 40 70 80 10 TRI CITIES AIRPORT, TN 50 33 33 17 / 50 60 80 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG/LCM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 510 AM EST FRI FEB 17 2006 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-181100- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 510 AM EST (410 AM CST) FRI FEB 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A LIGHT MIXTURE OF SNOW AND SLEET IS EXPECTED TO DEVELOP ACROSS THE AREA ON SATURDAY...WITH ONE TO THREE INCHES OF SNOWFALL ACCUMULATIONS POSSIBLE ACROSS MAINLY THE HIGHER ELEVATIONS ABOVE 2500 FEET AND SOUTHWEST VIRGINIA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTERS MAY BE NEEDED FOR ACCUMULATION REPORTS ON SATURDAY... MAINLY ACROSS THE HIGHER ELEVATIONS. DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 415 AM EST FRI FEB 17 2006 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-172100- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 415 AM EST (315 AM CST) FRI FEB 17 2006 ...LIGHT MIX OF WINTRY PRECIPITATION TO AFFECT THE SOUTHERN APPALACHIAN REGION AFTER MIDNIGHT TONIGHT INTO SATURDAY... COLDER AIR WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION TODAY... BEHIND THE PASSAGE OF A STRONG COLD FRONT. BY TONIGHT...INCREASING MOISTURE WILL MOVE OVER THE COLD AIR AT THE SURFACE...SPREADING LIGHT PRECIPITATION OVER MOST OF THE REGION AFTER MIDNIGHT. LIGHT SNOW AND SLEET WILL BE POSSIBLE ACROSS THE HIGHER ELEVATIONS AND SOUTHWEST VIRGINIA AFTER MIDNIGHT TONIGHT...WITH TEMPERATURES EXPECTED TO BE BELOW FREEZING ACROSS THESE AREAS. TEMPERATURES WILL SLOWLY FALL ACROSS THE REST OF THE REGION ON SATURDAY...WITH LIGHT SNOW AND SLEET EXPECTED TO DEVELOP AREAWIDE BY SATURDAY AFTERNOON. RIGHT NOW...IT APPEARS THAT LIGHT SNOWFALL ACCUMULATIONS OF ONE TO THREE INCHES WILL BE POSSIBLE BY SATURDAY AFTERNOON ACROSS THE HIGHER ELEVATIONS ABOVE 2500 FEET AND ALSO ACROSS SOUTHWEST VIRGINIA. ELSEWHERE...ABOVE FREEZING TEMPERATURES IN THE MORNING...COMBINED WITH WARM GROUND TEMPERATURES...SHOULD LIMIT ANY SNOWFALL ACCUMULATIONS TO LESS THAN AN INCH. PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE TELEVISION OR RADIO STATION...FOR LATER STATEMENTS AND UPDATES CONCERNING THIS DEVELOPING WINTER WEATHER EVENT. DMG
The national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
3 to 6 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492514, 5492515, 5492516, 5492783, 5492784.